AF not in control yet: Last year I was... - AF Association

AF Association
19,925 members24,355 posts

AF not in control yet

Tikaneko
Tikaneko

Last year I was diagnosed with AF, I have been on Adizem taking a variant of doses now on 240 and it still isn't under control. I am unable to take blood thinners as yet due to duodinitus. As the AF affects my BP which keeps rising substantially then falling I am becoming a bit concerned. I am seeing my consultant in 2weeks. Has anyone else gone through the same?

10 Replies
oldestnewest

I've always suffered with low BP when in an episode of fast AF, it's never really gone up. Do you know what your stoke risk is?

Apparently high I can't remember what score they gave. I have just asked another question as my dosage went up from. 2x90 to 240, how long before that kicks in?

Since you’ve been on the med for awhile without the desired results, has the doctor mentioned switching to something else?

Tikaneko
Tikaneko in reply to Alfieros

My consultant changed it with disastrous results, I had a bad reaction so my GP took me off them and put me back onto the previous ones. The problem is flipping waiting for the next consultants appointment. I am seeing my GP this Friday and my consultant a week next Tuesday, in the mean time I feel rotten. The heart rate has slowed down but the uneven beats haven't.

I’m so sorry. I pray that your doctor will find the exact right medication to improve your symptoms.

Tikaneko
Tikaneko in reply to Alfieros

Thank you, that is very kind.

I previously took Adizem 200mg . It is diltiazem hydrochloride. This is a calcium channel blocker used for RATE control WITH A Fib.

It will not control your heart rhythm and make it regular, just stops it going too high.

Adizem is also used to reduce blood pressure and to manage Angina.

I am not medically trained but would assume that greater dose of adizem would mean lower BP. You need to check this with your GP if this is your issue.

However if you are getting stressed by your condition then this itself can cause your blood pressure to rise. I do not currently have AF but my BP has shot up recently I believe probably owing to both work and personal stresses. When I am measring the BP when i am relaxed it is a lot lower.

Finally how are you measuring your BP?

If you are in Afib it is usually impossible to get a sensible reading from an electric machine, even in hospital! ( my experience) . This can give you misleading diagnosis, which in turn causes you more stress!

Tikaneko
Tikaneko in reply to KMRobbo

I saw my GP yesterday and she said the same regarding measuring BP, I had been using an electric BP meter but I think I will stop that because I am sure as you rightly said could cause anxiety. I was also told yesterday that my cardiologist is considering doing an occlusion as well as an alblation. Thank you for your comments, it is really good to talk!

I understand that Adizem was originally used to tackle blood pressure problems and it was found that it also helped control the heart rate. When I was at the height of my HF nightmare I was on top dose of both Adizem and Digoxin until I had the first of my last three ablations. If you are seeing a hospital Consultant about your AF is there not a specialist AF nurse attached to his/her department that you can speak with? Re the ablation, when your heart goes off in a chaotic and stubborn rhythm there is no choice between staying on meds and having an ablation. The ablation, at least for me, was the only choice. Do try and get hold of an AF nurse, or your EP consultant and get an appointment. You must be feeling so miserable at the moment. I do feel for you. Annel

Thank you Annel, I did see GP yesterday, she couldn't help but it was nice to talk to her. I am seeing my consultant a week on Tuesday and will ask about a nurse, that is a great idea. My GP told me that the consultant had told them that they are thinking of doing an occlusion as I am unable to blood thinners, this is as well as an ablation. I am feeling a bit better after talking with my GP and reading the support and comments from everyone on this site. The support and comments really help me to understand more. My consultant just suggested that I looking his 'YouTube' site to understand what they will be doing but I don't want to see!

You may also like...